Though quitting an addictive substance is one of the best things you can do for your physical and mental health, it can also come with some serious mental and physical health risks along with being overwhelmingly unpleasant. Here are a few signs that it may be time to seek medical or psychiatric help for your severe withdrawal symptoms, or to seek help for someone that you are worried about who you observe experiencing them.
1. You Are Beginning A Detox From Benzodiazepines Or Alcohol
While the abuse of many different drugs can lead to dangerous withdrawal symptoms, only a few substances are widely known to regularly lead to symptoms that may actually be life-threatening, which are benzodiazepines, alcohol and barbiturates—though barbiturates are now uncommonly prescribed because their medical use has largely been replaced with benzodiazepine use.
Both of these drugs are depressants that act on GABA, a neurotransmitter that calms down the brain. But when your brain and body gets used to the presence of these depressants, suddenly removing them from your system might push you into a dangerously keyed up state. If you have been regularly taking benzodiazepines and alcohol at a sufficiently high dosage that you feel physically dependent on the substances, it may be wise to seek medical guidance before beginning a detox.
2. You Are Showing Signs Of Delirium Tremens
If you have begun showing symptoms of delirium tremens, a dangerous condition that is sometimes associated with alcohol withdrawal, you need to seek medical help immediately for this potentially fatal condition. Though it is relatively rare, with only 3 to 5 percent of the half of alcoholics who experience withdrawal symptoms having symptoms that elevate to delirium tremens, it is also highly dangerous, killing between 15 and 40 percent of its sufferers without treatment.
Symptoms include seizures, extreme confusion, nightmares, hallucinations, fever, sweating, and elevated heart rate and blood pressure. A condition involving similar symptoms and risks is also sometimes associated with benzodiazepine withdrawal, but ironically enough, delirium tremens is usually treated with benzodiazepines, which are then tapered off as is appropriate in a medically supervised setting.
3. You Are Experiencing Severe Nausea And Vomiting
Nausea, diarrhea and vomiting can be associated with withdrawal from many different drugs, including the aforementioned alcohol and benzodiazepines as well as opiate drugs like heroin, which are also known to be on the more severe end of the spectrum as far as withdrawal symptoms. If these symptoms are present to a high enough degree that you are unable to replenish the fluids that you are losing, they can cause dehydration, or may be so intense that you choke on your own vomit and asphyxiate.
In a hospital setting, these symptoms can be treated with measures like anti-nausea drugs or intravenous hydration. Signs of dehydration include thirst, fatigue, disorientation, discomfort, headaches, loss of appetite, low urine volume, purple fingernails, and seizures.
4. You Are Considering Suicide
Though the physical dangers of severe substance withdrawal are nothing to sneeze at, the psychological dangers of withdrawal can also be devastating enough to require professional intervention. Withdrawal from stimulant drugs can provoke a severe depression that, in the worst instances, may lead to suicidality, or provoke a suicide attempt if the person is unable to get their fix.
Similarly, opioid withdrawal has been repeatedly described by patients as so severe that they “felt like they were dying” or “wanted to die,” and withdrawal from many other drugs can provoke depressive symptoms. If you are feeling like you may be a danger to yourself while withdrawing from an addictive substance, or if you observe someone who is making suicidal threats or gestures while in the course of experiencing withdrawal symptoms, profesional help and, potentially, confinement in a safe psychiatric ward, is likely required. In severe cases, you always have the option of invoking the Baker Act to ensure that someone else who is acutely suicidal obtains the help they need.
5. You Fear You May Relapse
Even if you aren’t in any physical danger from your withdrawal symptoms, medical or psychiatric treatment may be able to make you more comfortable, thus increasing the chance that you will be able to stay sober, particularly if previous attempts to go “cold turkey” on your own have failed. And, if you relapse during withdrawal, you are at a particularly high risk of experiencing an overdose in your desperation to relieve withdrawal symptoms or because your body has become desensitized to your usual dose during your period of abstinence.
Plus, not only will relapsing during withdrawal throw away all your hard work and send you back into the throes of addiction, the phenomenon of kindling that can occur with repeated withdrawals from alcohol means that any future attempts to get sober will be not only more unpleasant but more physically dangerous. On every withdrawal from alcohol following the initial one, symptoms are known to get more severe, which means that an alcoholic who initially only experiences only mild symptoms during alcohol withdrawal may eventually present with full-blown delirium tremens after repeated detoxifications.
To learn more about addiction, withdrawal, and how you can safely detox or obtain professional drug rehabilitation services, feel free to call our team of experts anytime at (833) 489-5577 or to contact us online anytime here.